What You Should Know About Migraines and Birth Control

Migraine is a frustrating condition with a laundry list of triggers like specific foods, stresssleep, and hormonal imbalances.  It’s the hormonal issues that have many frustrated and confused, and the reason for today’s blog.

We know that migraines are more prevalent in women than men, and of those female migraineurs, hormones are a common trigger. There are 39 million Americans who suffer from migraines, and a shocking 28 million are women. Though men are vulnerable to certain types of migraines, women are at higher risk of hormonal migraines caused by the menstrual cycle and birth control.

Oral contraceptives and other types of birth control cause hormone levels to fluctuate. For some, migraine symptoms worsen and become more frequent, while others have reported fewer or less intense migraines with birth control pills.

Before I go on with this topic, though, I want to note that certain types of birth control may increase your risk of stroke. Always discuss your health concerns and any conditions with a physician before starting oral contraceptives, especially if you have a history of migraines and stroke in your family. 

Hormones and Birth Control

For today, in this post, I’ll address one of the biggest concerns I see, because birth control affects hormones, many of these hormone fluctuations can lead to migraines.

The options for birth control pills today are seemingly endless and overwhelming. The two main types of oral contraceptives include:

  1. Combination pills – Made from synthetic versions of estrogen and progestin.
  2. Progestin-only pills – Also called the minipill, progestin-only pills may be an option for women who are sensitive to certain contraceptives, especially those containing estrogen.

So many different hormonal changes and imbalances occur around ovulation and a woman’s menstrual cycle, including and especially estrogen levels. For many, this alone triggers a migraine.

Birth Control to Manage Menstrual Migraines

The 1960s and 70s saw the first birth control pills.  At this time, it contained extremely high levels of estrogen. Over time, we’ve learned that too much estrogen can be dangerous, may contribute to migraine symptoms, and increases the risk of stroke.

Symptoms of too much estrogen include:

●       Weight gain

●       Irregular periods

●       Mood swings

●       Headaches

●       Bloating

●       Fibrocystic lumps in the breasts

●       Anxiety

●       Extreme fatigue

●       Brain fog

If you notice the above symptoms and are taking birth control, you may want to make an appointment to discuss those symptoms and their potential link to the oral contraceptive you currently take.

As if migraines weren’t already mysterious and complicated enough, there’s more to it.  Although birth control may increase the risk of migraine and other side effects, certain types of birth control regulate estrogen levels, helping women prevent or manage their migraine symptoms. The lower the level of estrogen, the better. Examples of low or estrogen-free birth control include:

  1. Intrauterine devices (IUDs like Mirena)
  2. Combined oral contraceptives
  3. Injectable progesterone
  4. Progesterone-only pills

Can Birth Control Make My Headaches Worse?

Every migraineur’s body experiences the condition differently. For those with certain vascular risk factors (high blood pressure, high cholesterol, smoker, and overweight), avoiding estrogen-heavy oral contraceptives is a must.

Further, if you experience hormonal swings, and you’re prone to migraine with aura, birth control pills could worsen your symptoms. If you’ve never experienced a migraine before and do after starting an oral contraceptive with estrogen, it may be time to look at alternative methods or a different type of pill. 

Sources

Very Well Health: Can Birth Control Pills Prevent Menstrual Migraines?

Rush: Why Birth Control And Migraines With Aura Don’t Mix

Medical News Today: What’s the Link Between Birth Control and Migraines?

Migraine Trust: Migraine and the Contraceptive Pill